Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Amarillo, TX

August 21, 2006Moore County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 21, 2006, 6:57 PM CDT for Moore County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 6:57 PM CDT (23:57 UTC)
Expired
Aug 21, 2006, 9:00 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 212358
FFWAMA
TXC341-220200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  INCLUDING THE CITY OF DUMAS

* UNTIL 900 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM ON U.S. HIGHWAY 87 NEAR 
MASTERSON...MOVING EAST AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE @@@OFFT.

LAT...LON 3564 10214 3565 10164 3603 10163 3603 10213

$$

KJS
1 follow-up statement
000 
WGUS74 KAMA 220049
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT MON AUG 21 2006

TXC341-220200-
MOORE TX-
745 PM CDT MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR MOORE
COUNTY...

AT 738 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
FLOODING NEAR MASTERSON. FARM ROAD 722 AND 2202 ARE BOTH FLOODED AND 
HIGHWAY 87 NEAR MASTERSON STILL HAS WATER ON THE ROADWAY. THE 
SHOWERS ARE WEAKENING BUT THE FLASH FLOOD POTENTIAL REMAINS.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 8 0 6 3 
3 5 1 1 2 1.

LAT...LON 3564 10214 3565 10164 3603 10163 3603 10213

$$
JJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:14 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 3:14 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT MON AUG 21 2006

.DISCUSSION...
SKIES HAVE CLEARED OUT ACROSS THE SOUTHERN TEXAS PANHANDLE WHILE THE
NORTHERN HALF AND THE OKLAHOMA PANHANDLE ARE SEEING CONVECTION BREAK
OUT ONCE AGAIN ALONG WEAK BOUNDARY TRYING TO PUSH SOUTH. PRECIP
CHANCES LOOK GOOD AGAIN AREAWIDE TONIGHT AS THE NORTHERN FCST AREA
HAS BOUNDARY TO ORGANIZE CONVECTION WHILE THE SOUTHERN PART WILL HAVE
EXTRA INSTABILITY FROM WHATEVER DAYTIME HEATING CAN BE REALIZED.
VISIBLE SATELLITE ALSO SHOWING WEAK VORTICIES LEFT OVER FROM THE
CONVECTION THIS MORNING WHICH COULD PROVIDE A BIT OF EXTRA LIFT FOR
STORM DEVELOPMENT. WITH DEEP MOISTURE IN PLACE AND SATURATED
GROUND...HAVE LEFT FLASH FLOOD WATCH INTACT FOR NOW AS IS BUT THIS
MIGHT NEED TO BE EXTENDED INTO TUESDAY EVENING. TEMPS WILL REMAIN
COOL WITH CLOUDY SKIES IN THE MORNING FROM LEFT- OVER CONVECTIVE
CLOUDS AND COPIOUS AMOUNTS OF MOISTURE AT THE SFC AND ALOFT.

MIDWEEK LOOKS TO BE A BIT DRIER AS WE TRANSITION BETWEEN THE RIDGE
ACROSS THE SOUTHEASTERN US TO THE RIDGE ACROSS THE FOUR CORNERS. THE
12Z GUIDANCE HAS COME IN WITH A BIT SLOWER PROGRESSION OF THE RIDGE
WESTWARD WHICH MIGHT PROVIDE A BREAK FROM RAIN CHANCES WED AND THUR.
HOWEVER...MODELS STILL INDICATE DEEP MOISTURE OVER THE REGION AND
WITH DAYTIME HEATING AND A SURFACE TROF ACROSS THE REGION...AFTERNOON
SLIGHT CHANCE POPS ARE IN ORDER. GUIDANCE IS ONCE AGAIN TRYING TO
WARM THINGS UP TOO FAST SO KEPT MAX TEMPS UNDER GUIDANCE AND CLOSER
TO CLIMATOLOGY NUMBERS.

WENT WITH THE 00Z GFS FOR FRONTAL TIMING THIS WEEKEND. DIFFERENCE IN
THE 12Z MODEL HAS MUCH SLOWER PROGRESSION OF THE FRONT WHICH AFFECTED
TEMPS AND POP CHANCES IN THE GUIDANCE. PRETTY MUCH LEFT TEMPS THE
SAME EXCEPT ON SATURDAY AND SUNDAY WHERE I KEPT TEMPS COOLER THAN
GUIDANCE BUT ADJUSTED POPS TO SPREAD CHANCES OUT A BIT FURTHER SOUTH.
COULD ONCE AGAIN SEE HEAVY PRECIP BY THIS WEEKEND AGAIN WITH A GOOD
AMOUNT OF MOISTURE ACROSS THE REGION AND FRONTAL BOUNDARY PROVIDING A
FOCUS FOR STORMS.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  80  66  87 /  70  60  50  20
BEAVER OK                  65  83  65  95 /  60  40  40  20
BOISE CITY OK              63  80  64  87 /  60  40  30  20
BORGER TX                  67  81  68  91 /  60  50  50  20
BOYS RANCH TX              66  82  65  88 /  70  60  50  20
CANYON TX                  65  81  65  87 /  70  60  50  20
CLARENDON TX               68  86  67  89 /  70  50  50  20
DALHART TX                 64  80  64  86 /  60  50  40  20
GUYMON OK                  65  83  66  91 /  60  40  40  20
HEREFORD TX                65  81  65  85 /  70  60  50  20
LIPSCOMB TX                67  84  66  94 /  60  40  40  20
PAMPA TX                   66  81  68  90 /  60  50  50  20
SHAMROCK TX                68  86  68  89 /  70  50  50  20
WELLINGTON TX              70  88  69  90 /  70  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 AM TUESDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
     GRAY...HEMPHILL...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...ROBERTS...AND WHEELER.

&&

03/17
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 5 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  HEAVY RAINFALL WILL
ACCOMPANY THESE THUNDERSTORMS ONCE AGAIN...RESULTING IN THE THREAT OF
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM GLENRIO...TO DUMAS AND CACTUS...TO CANADIAN
...UNTIL 4 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH
WEDNESDAY NIGHT....AS WELL AS THURSDAY NIGHT THROUGH SATURDAY NIGHT.
AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE
TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOOD REPORTS.

COCKRELL

In the hours before

Special weather statement, Aug 21, 1:52 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
152 PM CDT MON AUG 21 2006

OKZ003-TXZ005-211945-
BEAVER OK-LIPSCOMB TX-
152 PM CDT MON AUG 21 2006

... IN SOUTHEASTERN BEAVER AND NORTHERN LIPSCOMB COUNTIES...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS PRODUCING FUNNEL CLOUDS JUST NORTHEAST OF
BOOKER. THESE STORMS WERE MOVING NORTH AT 10 MPH.

THESE COLD AIR FUNNELS ARE NOT EXPECTED TO REACH THE GROUND.

COCKRELL
Local storm report, Aug 21, 2:01 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
201 PM CDT MON AUG 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      PALO DURO CANYON        34.95N 101.67W
08/21/2006                   RANDALL            TX   PARK SERVICE

            THREE FEET OF WATER STILL OVER CROSSING NUMBER TWO. TWO
            FEET OF WATER OVER CROSSINGS FIVE AND SIX. ONE FOOT OF
            WATER OVER CROSSINGS THREE AND FOUR.

&&

JC
Local storm report, Aug 21, 6:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT MON AUG 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FLASH FLOOD      MASTERSON               35.64N 101.96W
08/21/2006                   MOORE              TX   TRAINED SPOTTER

            REPORTS OF UP TO 1 FOOT OF WATER ON HIGHWAY 87 NEAR
            MASTERSON. WATER WAS ACCUMULATING ON A DIP OR LOW PART IN
            THE HIGHWAY. CARS WERE STOPPING RAPIDLY AS THEY
            APPROACHED THE WATER.

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:10 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Aug 21, 12:13 AM CDTFlash Flood WarningAMARandall3 hr
Aug 21, 3:40 AM CDTFlash Flood WarningAMARandall5 hr
Aug 21, 8:50 AM CDTFlash Flood WarningAMARandall6 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.